What to Know
As of Thursday morning, New Haven first responders continue to treat patients on the New Haven Green for possible overdoses.
It’s unclear if Thursday’s overdoses were connected. Some victims were in life-threatening condition, but there have been no fatalities.
Police have arrested three people, but so far have not confirmed if any of them were responsible for distributing the drugs.
For a third day in a row, New Haven emergency crews responded to multiple overdoses on the New Haven Green that are possibly linked to the synthetic drug K2. City officials said they have reports of a person handing out the drug for free, possibly to get people addicted. The total number of overdoses this week is now over 100, without any fatalities.
New Haven Emergency Operations Director Rick Fontana said there were 36 suspected overdose calls from 10:15 p.m. Wednesday through 8:30 p.m. Thursday.
Emergency crews are looking into whether these most recent incidents are connected with the nearly 80 overdoses that took place in a 24-hour period Tuesday night and during the day on Wednesday, Fontana said.
New Haven Police Chief Anthony Campbell said during a press conference with other officials Thursday that the city is a “great provider of service for people who struggle with addiction.”
“It is thereby the reason that so many people who struggle with these type of issues are then susceptible to those who would prey on them, who would give them drugs, who would come to areas where they go for services to try to sell them drugs,” he said.
New Haven Mayor Toni Harp said that the city is finalizing plans for Jim Carroll, the president’s nominee for drug czar, to be in the city Monday.
Samples of the drugs that the city sent to the Drug Enforcement Administration for testing were identified as synthetic K2 and not tainted with other drugs, officials said. They have sent more samples for testing after receiving reports from Yale New Haven Hospital that some patients they treated had the opioid fentanyl in their system.
Dr. Kathryn Hawk, an emergency medicine physician and professor, said some people got better when treated with the opioid overdose reversal drug naloxone, while for others it had no effect, The Associated Press reported.
The health emergency began escalating at 9:30 a.m. Wednesday, according to city fire officials. Between Tuesday night and Wednesday, 79 overdoses suspected to be linked to K2 were reported and 72 of those cases resulted in hospitalizations.
On Thursday morning, a crew from NBC Connecticut witnessed first responders treating two people on the Green, including one person who was taken away on a stretcher.
Then, during the news conference Thursday afternoon, officials said they were aware of reports of additional incidents on the New Haven Green.
Some people who have gotten sick in the last couple of days have gotten sick several times. Officials said they were treated, went back to the Green and then got sick again, in some cases three times.
Chief Campbell said he witnessed up to eight people not being able to breathe and needing to be resuscitated. The experience of “compassion fatigue” for him and other responders “takes a toll,” he said.
After speaking to people on the Green, police arrested a local man on a violation of probation warrant who is believed connected to at least some of the overdoses. The investigation is ongoing and the man, who had K2 on him at the time of his arrest, has yet to be charged in any of the overdose cases.
“Many of the victims did inform us that they did not purchase this K2, that one of the individuals was actually handing it out to them. It is our belief that this individual may have had the intent of trying to get people addicted to this product, and thereby starting a chain of clients for themselves” Campbell said.
A second suspect known for K2 sales in the past and also believed linked to the outbreak was also in custody, officials announced. Police earlier announced a third person had been arrested.
Chief Campbell said authorities “have a good idea of where the product came from” and were serving search warrants. But he acknowledged not having all the product off the streets.
He said police continue to investigate and there will be a large police presence on the Green of up 20 people patrolling to prohibit the sale and purchase of drugs. On a typical day, eight officers patrol downtown.
Mayor Harp has praised first responders for their work as the investigation continues, calling their work exemplary.
“I’m extremely grateful for the timely and effective work of first responders who helped revive, transport, and save these victims,” Harp said in a statement.
Fontana warned the drug incidents are taxing first responders who are responsible for taking care of the entire city.
Gov. Dannel Malloy called the massive number of overdoses in New Haven “deeply troubling.”
“Today’s emergency is deeply troubling and illustrative of the very real and serious threat that illicit street drugs pose to health of individuals. The substance behind these overdoses is highly dangerous and must be avoided,” he said in a statement.
“I have spoken with Mayor Harp and assured her that the state remains committed and ready to assist their response efforts wherever needed,” Malloy said in a statement.
Officials from the state Department of Public Health and the Department of Mental Health and Addiction Services are providing assistance, including delivering 50 doses of naloxone to the City of New Haven to replenish the supply first responders used over 24 hours.
The Department of Mental Health and Addiction Services is also working with health professionals to assist the emergency responders. Malloy said psychiatrists, nurses, social workers, medical and homeless outreach staff also assisted in triage, administering naloxone, and sending people to the hospital.
The city of Hamden also shared signs of an overdose, citing the Quinnipiac Valley Health District, for the information.
• Person will not wake up
• Blue lips or fingernails
• Clammy, cool skin
• Shallow, slow breathing
• Seizures or convulsions
• No response to knuckles being rubbed hard on breastbone